Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Los Angeles, CA

March 22, 2018Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Mar 22, 2018, 8:09 AM PDT for Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2018, 8:09 AM PDT (15:09 UTC)
Expired
Mar 22, 2018, 11:00 AM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 4 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 3.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS56 KLOX 221509
FFWLOX
CAC111-221800-
/O.NEW.KLOX.FF.W.0006.180322T1509Z-180322T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
809 AM PDT THU MAR 22 2018

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  The Thomas Burn Scar in
  Northwestern Ventura County in southwestern California...

* Until 1100 AM PDT

* At 807 AM PDT, Doppler radar indicated heavy rain across the warned
  area.  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Fillmore...
  Ojai...
  Santa Paula...
  Rose Valley...
  Ventura County Thomas Fire Zone 3 through 10...
  Meiners Oaks...
  and Highway 33 between Wheeler Springs and Rose Valley Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3430 11916 3448 11941 3463 11933 3459 11911
      3444 11886 3435 11906

$$

Rk
2 follow-up statements
846 
WGUS76 KLOX 221606
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
906 AM PDT THU MAR 22 2018

CAC111-221800-
/O.CON.KLOX.FF.W.0006.000000T0000Z-180322T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
906 AM PDT THU MAR 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM PDT FOR
NORTHWESTERN VENTURA COUNTY...

At 900 AM PDT, Doppler radar and rain gauges continue to indicate 
heavy rain around Ojai, with rainfall rates between 0.50 and 0.75 
inches per hour. Significant mud and debris flows are likely near 
the Thomas burn scar, including the area near Ladera Road. Flooded 
roads with large rocks are also likely, especially state route 150 
Ojai Road. Fast flows in small creeks will create hazards for any 
hikers.  

Some locations that will experience flooding include...
Fillmore, Ojai, Santa Paula, Rose Valley, Ventura County Thomas Fire 
Zones 3 through 10, Meiners Oaks and Highway 33 between Wheeler 
Springs and Rose Valley Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3430 11916 3448 11941 3463 11933 3459 11911
      3444 11886 3435 11906

$$

Rk
589 
WGUS76 KLOX 221800
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
1100 AM PDT THU MAR 22 2018

CAC111-221807-
/O.EXP.KLOX.FF.W.0006.000000T0000Z-180322T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-
1100 AM PDT THU MAR 22 2018

...THE FLASH FLOOD WARNING FOR CENTRAL VENTURA COUNTY WILL
EXPIRE AT 1100 AM PDT...

Rainfall rates have fallen under thresholds for producing debris 
flows. Moderate rain will continue to fall in the area for the next 
few hours however, and may re-intensify. Stay tuned to this 
developing weather situation.

LAT...LON 3430 11916 3448 11941 3463 11933 3459 11911
      3444 11886 3435 11906

$$

Rk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 3:45 AM PDT, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 22, 3:45 AM PDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
345 AM PDT Thu Mar 22 2018

.SYNOPSIS...21/600 PM.

A strong storm will continue to move over the region and bring
waves of significant precipitation to the region through early
Friday. This could result in debris flows at all recent burn areas
as well as periods of urban and small stream flooding. The threat
of heavy rainfall and a chance of isolated thunderstorms will
continue through Thursday afternoon. Notable snowfall will remain
above 9000 feet.

&&

.SHORT TERM (TDY-SAT)...22/319 AM.

This will be the final day of this impressive rain event. For all
intents and purposes the atmospheric river (AR) event has
transitioned into a cold frontal event. A cold front sweeping in
from the west has tilted the AR into a N/S orientation. This
transition did lift the AR up and away from SBA/VTA/LA counties
and these area for the most part been dry for the past 9 hours.

So today's weather will be start off with a dynamically active S
flow region about 60 miles wide ahead of the cold front. A 115KT
jet is aligned over this flow and is enhancing the precipitation.
The front will push this moisture to the east through the day. The
heaviest rain will be over the Central Coast in the pre dawn hours
by mid morning it will move to the SBA south coast and the Thomas
burn area...it will then move into the LA county area in the early
afternoon. A colder unstable airmass will follow in on the heals
of the front and with LI's of -4 and -5 along with favorable
convective jet dynamics a threat of TSTMs will persist into the
afternoon (and early evening for LA county)

In addition to the main frontal band radar and satellite both
show a fast growing area of rain that will move into Southern SBA
county/VTA/LA counties in the next few hours so it looks like most
of the area will be wet by sunrise.

The most important considerations for the todays weather is 1. The
strong moist southerly flow which will produce copious rain as it
intersects the transverse coastal ranges at a near 90 degree
angle. Rainfall rates could be up to four times higher than the
rainfall rates over the flatter terrain. 2. The convective nature
of the system. Satellite imagery shows the clouds are much more
bubbly than yesterdays more stratiform clouds. This make sense
given that this system is being driven by a more dynamic cold
front as well as a jet.

Rainfall rates over SLO/SBA/VTA will range from .50 TO 1.00
inches per hour with rates in excess of 1 inch per hour under
TSTMs. LA county rainfall rates will range from a third to two
thirds inch per hour with rates of 1 inch per hour under TSTMS.

Rainfall amounts today will range from .75 to 1.5 inches across
the flatter coasts with 2 to 4 inches across the coastal slopes.
The interiors will see a half inch to an inch of rain and the
Antelope Vly will see a quarter to a half inch of rain.

Due to the potential convection of this system the entirety of both
SLO and SBA counties are now under a flash flood watch not just
the burn areas.

Due to the jet placement there will be good shot of south winds
with this system. The winds will be strongest over the higher
terrain and a wind advisory is in affect for all the mtns and the
interior vlys behind the mtns.

The rain will end from northwest to southeast late this afternoon
through early Friday morning. But it still looks like there will
be decent amount of shower activity south of Point Conception
through this evening.

No real snow today but this evening the snow level will drop and
three inches or so might fall above 6000 feet.

Look for decreasing clouds on Friday with the only real chc of
additional shower activity across the north slopes of the mtns. It
will be a little warmer than today but not much with coastal and
vly highs only in the mid 60s.

Both the GFS and the EC show a trof moving through northern two
thirds of the state on Saturday. It will bring partly to mostly
cloudy skies to the area and a slight chc of light rain showers to
SLO and SBA counties. It will also bring in more cool air and max
temps will actually drop a few degrees from Friday's already cool
max temps.

.LONG TERM (SUN-WED)...22/329 AM.

Both the EC and the GFS agree that Saturday's trof will slowly
move over the state on Sunday. It will be dry but with hgts
falling to 552 DM it will be cool in fact Sunday looks like it
will be the coolest day of the next 7 with max temps 10 to 15
degrees blo normal.

On Monday the trof will stall over UT/NV/AZ and will begin to cut
off. At the same time a ridge will begin to nose into the Pac NW.
North flow will develop over the area but nothing close to
advisory levels.

On Tuesday the trof will evolve into a cut off low and then in
will spin in place through Wednesday. The upper flow will be
favorable for some NE offshore flow. At the sfc there will be
offshore flow but it will not be that strong from the east and
only moderate from the north. So there will likely be some gusty
winds but nothing to huge. Max temps will warm some each day and
may even approach normal by Wednesday.inland.

&&

.AVIATION...22/1045Z.

At 1040Z, there was no marine inversion at KLAX.

Overall, low confidence in 12Z TAF package. High confidence in
moderate to locally heavy rain with associated MVFR to LIFR
conditions through this afternoon, but low confidence in timing of
flight category changes.

Additionally, there is the slight chance of TSTMs for all sites
through this afternoon with gusty/erratic winds and heavy rain.

KLAX...Low confidence in 12Z TAF. MVFR/IFR conditions likely
through this evening with moderate/locally heavy rainfall, but low
confidence in timing of flight category changes. There is a 20%
chance of TSTMs especially this afternoon/evening. East winds
around 8 knots 12Z-15Z, shifting to southeast 15Z-02Z.

KBUR...Low confidence in 12Z TAF. MVFR/IFR conditions likely
through this evening with moderate/locally heavy rainfall, but low
confidence in timing of flight category changes. There is a 20%
chance of TSTMs especially this afternoon/evening.

&&

.MARINE...22/208 AM.

Marginal small craft advisory remains in effect for much of the
coastal waters as a cold frontal boundary approaches the waters.
Isolated thunderstorms are possible at times across the waters
through this evening. Brief gusty and erratic winds with an
isolated waterspout is possible near any thunderstorm.

Small Craft Advisory winds are likely again from Friday through
this weekend across the Northern and Outer Waters with a 30
percent chance of reaching the inner waters at times. There is
also a 20 percent chance of Gale force winds across the Outer
Waters by Sunday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect through this afternoon for zones
      34-36-37-39-40-44-51>53. (See LAXFFALOX).
     Wind Advisory in effect until 11 AM PDT this morning for
      zones 37-38-51-52. (See LAXNPWLOX).
     Flash Flood Watch in effect through late tonight for zones
      41-46-54-88-547. (See LAXFFALOX).
     Wind Advisory in effect until 8 PM PDT this evening for zones
      53-54-59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 AM PDT this morning
      for zones 645-650-670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Friday for zone
      673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT this afternoon
      for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

No significant hazards expected.

&&

PUBLIC...Rorke
AVIATION...RAT
MARINE...Hall
SYNOPSIS...Hall

weather.gov/losangeles

In the hours before

Local storm report, Mar 22, 6:48 AM PDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
648 AM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     NON-TSTM WND GST SANDBERG                34.74N 118.72W
03/22/2018  M59 MPH          LOS ANGELES        CA   ASOS

            ASOS STATION SDB, SANDBERG.

&&
Local storm report, Mar 22, 6:49 AM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
649 AM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     NON-TSTM WND GST CHILAO                  34.33N 118.03W
03/22/2018  M56 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION CHOC1, CHILAO.

&&

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:17 PM PDTAreal Flood AdvisoryLOXSanta Barbara3 hr
Mar 21, 9:05 PM PDTWind AdvisoryLOXSanta Barbara23 hr
Mar 22, 3:16 AM PDTAreal Flood AdvisoryLOXSan Luis Obispo6 hr
Mar 22, 4:51 AM PDTAreal Flood AdvisoryLOXSanta Barbara, Ventura8 hr
Mar 22, 9:28 AM PDTFlash Flood WarningLOXSanta Barbara3 hr
Mar 22, 10:47 AM PDTAreal Flood AdvisoryLOXLos Angeles3 hr
Mar 22, 3:23 PM PDTAreal Flood AdvisoryLOXSanta Barbara, Ventura112 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.